×

Spectrum and pseudospectrum for quadratic polynomials in Ginibre matrices. (English. French summary) Zbl 1507.46045

Summary: For a fixed quadratic polynomial \(\mathfrak{p}\) in \(n\) non-commuting variables, and \(n\) independent \(N\times N\) complex Ginibre matrices \(X_1^N,\dots, X_n^N\), we establish the convergence of the empirical measure of the eigenvalues of \(P^N=\mathfrak{p}(X_1^N,\dots, X_n^N)\) to the Brown measure of \(\mathfrak{p}\) evaluated at \(n\) freely independent circular elements \(c_1,\dots, c_n\) in a non-commutative probability space. As in previous works on non-normal random matrices, a key step is to obtain quantitative control on the pseudospectrum of \(P^N\). Via a linearization trick of Haagerup-Thorbjørnsen for lifting non-commutative polynomials to tensors [U. Haagerup and S. Thorbjørnsen, Ann. Math. (2) 162, No. 2, 711–775 (2005; Zbl 1103.46032)], we obtain this as a consequence of a lower tail estimate for the smallest singular value of patterned block matrices with strongly dependent entries. This reduces to establishing anti-concentration for determinants of random walks in a matrix space of bounded dimension, for which we encounter novel structural obstacles of an algebro-geometric nature.

MSC:

46L54 Free probability and free operator algebras
60B20 Random matrices (probabilistic aspects)

Citations:

Zbl 1103.46032

Software:

Eigtool
PDFBibTeX XMLCite
Full Text: DOI arXiv Link

References:

[1] J. Alt, L. Erdős and T. Krüger. Local inhomogeneous circular law. Ann. Appl. Probab. 28 (2018) 148-203. · Zbl 1388.60019
[2] J. Alt and T. Krüger Inhomogeneous circular law for correlated matrices. Preprint. Available at arXiv:2005.13533. · Zbl 1469.60022
[3] G. W. Anderson. A local limit law for the empirical spectral distribution of the anticommutator of independent Wigner matrices. Ann. Inst. Henri Poincaré Probab. Stat. 51 (2015) 809-841. · Zbl 1360.60013
[4] G. W. Anderson, A. Guionnet and O. Zeitouni. An Introduction to Random Matrices. Cambridge Studies in Advanced Mathematics 118. Cambridge University Press, Cambridge, 2010. · Zbl 1184.15023
[5] J. Banks, A. Kulkarni, S. Mukherjee and N. Srivastava Gaussian regularization of the pseudospectrum and davies’ conjecture. Preprint. Available at arXiv:1906.11819. · Zbl 1480.15014
[6] J. Banks, J. G. Vargas, A. Kulkarni and N. Srivastava Pseudospectral shattering, the sign function, and diagonalization in nearly matrix multiplication time. Preprint. Available at arXiv:1912.08805.
[7] M. Banna and T. Mai. Hölder continuity of cumulative distribution functions for noncommutative polynomials under finite free Fisher information. J. Funct. Anal. 279 (2020), 108710. · Zbl 1460.46057
[8] A. Basak, N. Cook and O. Zeitouni. Circular law for the sum of random permutation matrices. Electron. J. Probab. 23 (2018) Paper No. 33, 51. · Zbl 1386.15066
[9] A. Basak and A. Dembo. Limiting spectral distribution of sums of unitary and orthogonal matrices. Electron. Commun. Probab. 18 (69) (2013) 19. · Zbl 1307.46049
[10] A. Basak, E. Paquette and O. Zeitouni. Spectrum of random perturbations of Toeplitz matrices with finite symbols. Trans. Amer. Math. Soc. 373 (2020) 4999-5023. · Zbl 1451.60013
[11] S. T. Belinschi, T. Mai and R. Speicher. Analytic subordination theory of operator-valued free additive convolution and the solution of a general random matrix problem. J. Reine Angew. Math. 732 (2017) 21-53. · Zbl 1456.60013
[12] S. T. Belinschi, P. Śniady and R. Speicher. Eigenvalues of non-Hermitian random matrices and brown measure of non-normal operators: Hermitian reduction and linearization method. Linear Algebra Appl. 537 (2018) 48-83. · Zbl 1376.15025
[13] P. Biane and F. Lehner. Computation of some examples of Brown’s spectral measure in free probability. Colloq. Math. 90 (2001) 181-211. · Zbl 0988.22004
[14] C. Bordenave and D. Chafaï. Around the circular law. Probab. Surv. 9 (2012) 1-89. · Zbl 1243.15022
[15] L. G. Brown. Lidskiĭ’s theorem in the type II case. In Geometric Methods in Operator Algebras 1-35. Kyoto, 1983. Pitman Res. Notes Math. Ser. 123. Longman Sci. Tech, Harlow, 1986. · Zbl 0646.46058
[16] M. Campos, M. Jenssen, M. Michelen and J. Sahasrabudhe The singularity probability of a random symmetric matrix is exponentially small. Preprint. Available at arXiv:arXiv:2105.11384. · Zbl 1491.60010
[17] M. Campos, L. Mattos, R. Morris and N. Morrison On the singularity of random symmetric matrices. Preprint, 2019. Available at arXiv:1904.11478. · Zbl 1467.60005
[18] A. Carbery and J. Wright. Distributional and \[{L_q}\] norm inequalities for polynomials over convex bodies in \[{\mathbb{R}^n} \]. Math. Res. Lett. 8 (2001) 233-248. · Zbl 0989.26010
[19] N. Cook, W. Hachem, J. Najim and D. Renfrew. Non-Hermitian random matrices with a variance profile (I): Deterministic equivalents and limiting ESDs. Electron. J. Probab. 23 (2018) Paper No. 61, 110. · Zbl 1401.60008
[20] K. P. Costello, T. Tao and V. Vu. Random symmetric matrices are almost surely nonsingular. Duke Math. J. 135 (2006) 395-413. · Zbl 1110.15020
[21] A. Edelman. Eigenvalues and condition numbers of random matrices. SIAM J. Matrix Anal. Appl. 9 (1988) 543-560. · Zbl 0678.15019
[22] L. Erdős, T. Krüger and Y. Nemish. Local laws for polynomials of Wigner matrices. J. Funct. Anal. 278 (2020), 108507, 59. · Zbl 1434.60024
[23] J. Feinberg and A. Zee. Non-Gaussian non-Hermitian random matrix theory: Phase transition and addition formalism. Nuclear Phys. B 501 (1997) 643-669. · Zbl 0933.82024
[24] A. Ferber and V. Jain. Singularity of random symmetric matrices – a combinatorial approach to improved bounds. Forum Math. Sigma 7 (2019) Paper No. e22, 29. · Zbl 1423.60016
[25] J. Fox, M. Kwan and L. Sauermann Combinatorial anti-concentration inequalities, with applications. Preprint. Available at arXiv:1905.12142. · Zbl 1472.05147
[26] O. Friedland and S. Sodin. Bounds on the concentration function in terms of the Diophantine approximation. C. R. Math. Acad. Sci. Paris 345 (2007) 513-518. · Zbl 1138.60023
[27] V. L. Girko. Circular law. Theory Probab. Appl. 29 (1984) 694-706.
[28] F. Götze and A. Tikhomirov. The circular law for random matrices. Ann. Probab. 38 (2010) 1444-1491. · Zbl 1203.60010
[29] A. Guionnet, M. Krishnapur and O. Zeitouni. The single ring theorem. Ann. of Math. (2) 174 (2011) 1189-1217. · Zbl 1239.15018
[30] A. Guionnet, P. M. Wood and O. Zeitouni. Convergence of the spectral measure of non-normal matrices. Proc. Amer. Math. Soc. 142 (2014) 667-679. · Zbl 1302.60020
[31] U. Haagerup and S. Thorbjørnsen. A new application of random matrices: \[ \text{Ext}({C_{\text{red}}^{\ast }}({F_2}))\] is not a group. Ann. of Math. (2) 162 (2005) 711-775. · Zbl 1103.46032
[32] H. Kösters and A. Tikhomirov. Limiting spectral distributions of sums of products of non-Hermitian random matrices. Probab. Math. Statist. 38 (2018) 359-384. On table of contents: Vol. 33 (2013). · Zbl 0576.43001
[33] J. E. Littlewood and A. C. Offord. On the number of real roots of a random algebraic equation. III. Rec. Math. [Mat. Sbornik] N.S. 12 (54) (1943) 277-286. · Zbl 0061.01801
[34] L. Lovász. Singular spaces of matrices and their application in combinatorics. Bol. Soc. Bras. Mat. 20 (1989) 87-99. · Zbl 0757.05035
[35] V. A. Marčenko and L. A. Pastur. Distribution of eigenvalues in certain sets of random matrices. Math. USSR, Sb. 1 (1967) 457-483. English translation of Mat. Sbornik 72 507-536. · Zbl 0152.16101
[36] R. Meka, O. Nguyen and V. Vu. Anti-concentration for polynomials of independent random variables. Theory Comput. 12 (2016) Paper No. 11, 16. · Zbl 1392.68193
[37] J. A. Mingo and R. Speicher. Free Probability and Random Matrices, 35. The Fields Institute for Research in the Mathematical Sciences, New York, NY, 2017. · Zbl 1387.60005
[38] H. H. Nguyen. Inverse Littlewood-Offord problems and the singularity of random symmetric matrices. Duke Math. J. 161 (2012) 545-586. · Zbl 1276.15019
[39] H. H. Nguyen and S. O’Rourke. The elliptic law. Int. Math. Res. Not. IMRN (2015) 7620-7689. · Zbl 1325.15030
[40] H. H. Nguyen and S. O’Rourke. On the concentration of random multilinear forms and the universality of random block matrices. Probab. Theory Related Fields 162 (2015) 97-154. · Zbl 1323.15022
[41] H. H. Nguyen and V. H. Vu. Small ball probability, inverse theorems, and applications. In Erdös centennial 409-463. Bolyai Soc. Math. Stud., János Bolyai Math. 25. Soc., Budapest, 2013. · Zbl 1293.05037
[42] S. O’Rourke, D. Renfrew, A. Soshnikov and V. Vu. Products of independent elliptic random matrices. J. Stat. Phys. 160 (2015) 89-119. · Zbl 1360.60021
[43] S. O’Rourke and A. Soshnikov. Products of independent non-Hermitian random matrices. Electron. J. Probab. 16 (81) (2011) 2219-2245. · Zbl 1244.60011
[44] M. Rudelson and R. Vershynin. The Littlewood-Offord problem and invertibility of random matrices. Adv. Math. 218 (2008) 600-633. · Zbl 1139.15015
[45] M. Rudelson and R. Vershynin. Smallest singular value of a random rectangular matrix. Comm. Pure Appl. Math. 62 (2009) 1707-1739. · Zbl 1183.15031
[46] D. Shlyakhtenko and P. Skoufranis. Freely independent random variables with non-atomic distributions. Trans. Amer. Math. Soc. 367 (2013) 6267-6291. · Zbl 1338.46076
[47] P. Śniady. Random regularization of Brown spectral measure. J. Funct. Anal. 193 (2002) 291-313. · Zbl 1026.46056
[48] M. Strzelecka, M. Strzelecki and T. Tkocz. On the convex infimum convolution inequality with optimal cost function. ALEA Lat. Am. J. Probab. Math. Stat. 14 (2017) 903-915. · Zbl 1386.60078
[49] T. Tao, V. Vu and M. Krishnapur. Random matrices: Universality of ESDs and the circular law. Ann. Probab. 38 (2010) 2023-2065. · Zbl 1203.15025
[50] T. Tao and V. H. Vu. Random matrices: The circular law. Commun. Contemp. Math. 10 (2008) 261-307. · Zbl 1156.15010
[51] T. Tao and V. H. Vu. Inverse Littlewood-Offord theorems and the condition number of random discrete matrices. Ann. of Math. (2) 169 (2009) 595-632. · Zbl 1250.60023
[52] A. N. Tikhomirov. On the asymptotics of the spectrum of the product of two rectangular random matrices. Sibirsk. Mat. Zh. 52 (2011) 936-954. · Zbl 1236.60011
[53] L. N. Trefethen and M. Embree. Spectra and Pseudospectra: The Behavior of Nonnormal Matrices and Operators. Princeton University Press, Princeton, N.J, 2005. · Zbl 1085.15009
[54] R. Vershynin. Invertibility of symmetric random matrices. Random Structures Algorithms 44 (2014) 135-182. · Zbl 1291.15088
[55] M. Vogel and O. Zeitouni Deterministic equivalence for noisy perturbations. Preprint. Available at arXiv:2001.09024. · Zbl 1475.60016
[56] D. Voiculescu. Limit laws for random matrices and free products. Invent. Math. 104 (1991) 201-220. · Zbl 0736.60007
[57] E. P. Wigner. On the distribution of the roots of certain symmetric matrices. Annals Math. 67 (1958) 325-327. · Zbl 0085.13203
[58] P. M. Wood. Universality of the ESD for a fixed matrix plus small random noise: A stability approach. Ann. Inst. Henri Poincaré Probab. Stat. 52 (2016) 1877-1896. · Zbl 1357.15024
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.